Wisconsin, 2007

Hail in Wisconsin, August 28, 2007

August 28, 2007 · NWS DLH · 1 event in 1 county or zone

Thunderstorms developed along a cold front in central Wisconsin during the afternoon hours of August 28. A severe thunderstorm produced large hail across southern Price county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed along a cold front in central Wisconsin during the afternoon hours of August 28. A severe thunderstorm produced large hail across southern Price county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 9:34 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 28, 9:34 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT TUE AUG 28 2007

.UPDATE...
WE INTRODUCED ISOLATED THUNDERSTORMS FOR THE ARROWHEAD...IRON
RANGE AND THE LARGE INLAND LAKES AREAS...WITH EITHER SCATTERED OR
LIKELY THUNDERSTORMS ELSEWHERE TODAY. WE CONTINUED WITH SCATTERED
THUNDER STORMS ACROSS NORTHWEST WISCONSIN THIS EVENING AND PRICE
COUNTY TONIGHT. OTHER CHANGES WERE MINOR...WE LIFTED TEMPERATURES
SLIGHTLY OVER NORTHWEST WISCONSIN THIS AFTERNOON.

&&

.DISCUSSION...
THE FRONT IS INDISTINCT OVER NORTHWEST WI ATTM...AND ITS CONTINUED
MOVEMENT WILL BE SLOW AT BEST DURING THE DAY. AN APPROACHING
TROUGH OVER THE MANITOBA LAKES IS SLOWING THIS FRONT DOWN. DEW
POINTS REMAIN HIGH SOUTH OF THE MANITOBA LAKES TROUGH AND A GREAT
DEAL OF MOISTURE HAS POOLED ALONG THE WISCONSIN FRONT. PRIND THE
NORTHERN TROUGH WILL WEAKEN AS THE GRADIENT TIGHTENS BEHIND THE
WISCONSIN FRONT...BRINGING IN MORE DRY AIR. AS ERYR ANCPD...THE
SASKATCHEWAN HIGH WILL SLOWLY BUILD ACROSS THE AREA AND KEEP
THINGS DRY FOR THE REST OF THE WEEK...INTO...AND LIKELY THROUGH
THE COMING WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT TUE AUG 28 2007/

DISCUSSION...FORECAST FOCUS REMAIN ON THUNDERSTORM POTENTIAL
TODAY. SFC LOW NEAR THE TWIN CITIES ATTM WITH QUASI-STATIONARY
BOUNDARY EXTENDING NEWD THROUGH THE TWIN PORTS AND UP THE NORTH
SHORE OF LAKE SUPERIOR. THUNDERSTORM COMPLEX IN NW WI AHEAD OF THE
SFC BOUNDARY AND IN RIGHT REAR QUAD OF UPPER LEVEL JET/AREA OF
UPPER LEVEL DIVERGENCE.

SFC BOUNDARY WILL MOVE THROUGH THE REST OF THE FA AS A COLD FRONT
AND SHOULD BE EXITING NW WI BY TONIGHT. HAVE ADJUSTED GRIDS/POPS
FOR FRONTAL PASSAGE. ATMOSPHERE AHEAD OF THE FRONT STILL JUICY
WITH SFC DEW POINTS IN THE LOW TO MID 60S. SLIGHT RISK OF SEVERE
STORMS AHEAD OF THE FRONT IN NW WI. SEE LATEST DAY 1 CONVECTIVE
OUTLOOK FROM SPC FOR DETAILS. LINGERED SOME MENTION OF PCPN IN WI
COUNTIES AS AN UPPER LEVEL SHORT WAVE SPEEDS THROUGH TONIGHT.

NW FLOW ALOFT AND SFC HIGH SETTLE IN OVER THE FA WEDNESDAY AND
THURSDAY. COOLER MAX TEMPS AND DRY CONDITIONS. NEXT CHANCE AT
STORMS COMES THIS WEEKEND.

AVIATION...FG WITH IFR CONDITIONS WILL BE FOUND AT DLH AND NEAR
LAKE SUPERIOR  THROUGH SUNRISE. SHRA/TSTMS WILL ALSO BRING SCT
MVFR/ISOLD IFR CIGS TO PARTS OF NW WI THROUGH DAY BREAK.
CONDITIONS WILL IMPROVE TO VFR FROM W TO E THROUGH THE MORNING AND
EARLY AFTN. HOWEVER...SHRA/TSTMS ARE EXPECTED TO REDEVELOP ALONG
AND EAST OF THE FRONT AGAIN THIS AFTN...MAINLY AFFECTING NW WIS.

&&

POINT TEMPS/POPS...
DLH  71  51  73  39 /  30  10  10   0
INL  72  45  72  36 /  20  10  10   0
BRD  76  50  74  44 /  20  10  10   0
HYR  78  52  75  38 /  50  30  10   0
ASX  75  53  72  42 /  40  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/BERDES
Hazardous weather outlook, Aug 28, 3:36 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
436 AM CDT TUE AUG 28 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
436 AM CDT TUE AUG 28 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWEST WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE RIGHT OF A
LINE FROM SHELL LAKE...TO HAYWARD...AND MERCER WISCONSIN TODAY.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER CHANCE OF THUNDERSTORMS IS POSSIBLE SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GSF

In the hours before

Local storm report, Aug 28, 9:42 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1042 AM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 S FLOODWOOD           46.84N 92.92W
08/27/2007  E1.75 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            MINOR CROP DAMAGE

&&

CLC

The radar

The La Crosse radar (KARX), 195 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Price

When
August 28, 1:36 PM CST
Where
Price County, 1 mi E of Ogema
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.450, -90.279

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54551.